Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Des Moines, IA

July 3, 2019Boone County, Greene County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 3, 2019, 3:21 PM CDT for Boone County, Greene County, Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 3:21 PM CDT (20:21 UTC)
Expired
Jul 3, 2019, 9:15 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IA, Greene County, IA

The radar

The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:20 PM CDTFLOOD3 E Boone, IATRAINED SPOTTER REPORTS STANDING WATER IN THE FIELDS AROUND BOONE AIRPORT.
Jul 3, 4:26 PM CDTHEAVY RAIN 13 S Boone, IAREPORT OF 1 INCH IN 20 MINUTES.
Jul 3, 5:00 PM CDTHEAVY RAIN 2.61 W Ogden, IAAUTOMATED RAIN GAUGE (LARC) REPORT.
Jul 3, 5:50 PM CDTFLOODOgden, IASOCIAL MEDIA PHOTO OF FLOODING IN OGDEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WGUS53 KDMX 032021
FFWDMX
IAC015-073-040215-
/O.NEW.KDMX.FF.W.0016.190703T2021Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
321 PM CDT Wed Jul 3 2019

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Greene County in west central Iowa...
  Boone County in central Iowa...

* Until 915 PM CDT.

* At 320 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. This is in addition to areas of heavy 
  rainfall last night. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Boone, Jefferson, Ogden, Boone Speedway, Grand Junction, Scranton,
  Churdan, Rippey, Paton, Boxholm, Pilot Mound, Fraser, Ralston,
  Dana, Beaver, Berkley, Jefferson Municipal Airport, Boone Municipal
  Airport and Ledges State Park.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4218 9463 4221 9380 4201 9378 4186 9413
      4186 9463

$$

Donavon
2 follow-up statements
476 
WGUS73 KDMX 040041
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
741 PM CDT Wed Jul 3 2019

IAC015-073-040215-
/O.CON.KDMX.FF.W.0016.000000T0000Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IA-Boone IA-
741 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
GREENE AND BOONE COUNTIES...

At 735 PM CDT, local law enforcement reported flooding ongoing, but 
slowly beginning to recede. Up to three inches of rain had fallen 
from earlier thunderstorms in the warned area. Water has been 
reported in homes in the Ogden area and 190th street east of H 
Avenue north of Ogden has been washed out.

Some locations that will experience flooding include...
Boone, Jefferson, Ogden, Boone Speedway, Grand Junction, Scranton,
Churdan, Rippey, Paton, Boxholm, Pilot Mound, Fraser, Ralston, Dana,
Beaver, Berkley, Jefferson Municipal Airport, Boone Municipal Airport
and Ledges State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4218 9463 4221 9380 4201 9378 4186 9413
      4186 9463

$$

Hahn
777 
WGUS73 KDMX 040217
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
917 PM CDT Wed Jul 3 2019

IAC015-073-040225-
/O.EXP.KDMX.FF.W.0016.000000T0000Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IA-Boone IA-
917 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR GREENE AND BOONE COUNTIES HAS
EXPIRED...

The Flash Flood Warning has been replaced with a new Areal Flood 
Warning. The new Areal Flood Warning will remain in effect through 
tonight due to ongoing impacts along area roadways.

LAT...LON 4218 9463 4221 9380 4201 9378 4186 9413
      4186 9463

$$

Hahn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:10 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 3, 3:10 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
310 PM CDT Wed Jul 3 2019

.DISCUSSION.../Tonight through Wednesday/
Issued at 308 PM CDT Wed Jul 3 2019

The primary focus for the forecast is the potential for heavy
rainfall and isolated severe storms beginning this afternoon. A warm
front has lifted into central Iowa this afternoon and is approaching
Interstate 80. The main focus for storms is expected within the
Highway 20 and Interstate 80 corridor, which is along and north of
the warm front. MLCAPE across this region is in excess of 2500 J/kg
though deep layer shear remains quite weak at 20 kts or less. Low
level shear remains quite weak as well at 10 kts or less. 0-3 km
CAPE is high at 150 J/kg with some surface vorticity available north
of the warm front. This will help maximize low level stretching
potential so cannot rule out an isolated tornado especially early
this afternoon before cold pool development occurs. Microburst are
also possible and 0-3 km theta-e differences > 30 do support cold
pool surges. Quarter sized hail is possible with any initial strong
updrafts though the damaging wind threat is the primary severe
threat.

Heavy rainfall is the other concern and have issued a Flash Flood
Watch for portions of central Iowa for the potential for very heavy
rainfall locally and due to locally heavy rainfall pockets over the
past 24 hrs. An area of heavy rainfall is now developing over Greene
and Boone Counties.  PWAT values in excess of 2 inches and warm
cloud depths approaching 14 kft at times will lead to very efficient
rainfall producing storms. In addition to slow moving storms and
repeated storms will lead to the heavy rain potential. Rainfall
amounts of 2 to 4 inches are possible in the localized areas and
rainfall rates with individual storms will exceed 2 inches per hours
leading to accelerated ponding and pooling of water. The bulk of the
activity is expected to be done by 06z, therefore the watch will end
then.

A few isolated storms are possible through the day on Thursday. A
short wave lifting through the flow may cause redevelopment over
southern Iowa in the afternoon in addition other storms may develop
along a weak boundary moving into northwest Iowa during the
afternoon. Again, isolated severe storms and locally heavy rainfall
will be possible but convection is not expected to be as vigorous as
today.

A stronger shortwave will arrive on Friday and bring renewed
convection. Another round of strong storms will be possibly from
Friday into Saturday until the system and boundary finally pass to
the south. Will certainly be monitoring this period for the heavy
rain potential considering potential heavy rain ongoing recently. A
pattern change will occur Sunday through Tuesday with the transition
from zonal flow to a building ridge into mid next week. This will
bring warm and humid weather back to the stat

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1200 PM CDT Wed Jul 3 2019

The main aviation hazard through the period will be scattered
thunderstorms and changing wind directions and speeds with
associated outflow. The greatest chances to impact sites will be
from 21z to 03z. Otherwise VFR conditions are expected between
storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Thursday for IAZ033>036-044>050-
057>062.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jul 3, 2:30 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
230 PM CDT Wed Jul 3 2019

IAZ004>007-015>017-023>028-037>039-070>075-081>086-092>097-041100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-
Black Hawk-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
230 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms will affect the area through this evening
and into tonight. Locally heavy rainfall is expected and a few
storms could be severe. Large hail and damaging winds would be the
primary severe weather threats, but an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will persist intermittently through the
remainder of the week. Isolated severe storms and locally heavy
rain will remain possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through the week.

IAZ033>036-044>050-057>062-041100-
Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
230 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Scattered thunderstorms will affect the area through this evening
and into tonight. Locally heavy rainfall is expected and a few
storms could be severe. Large hail and damaging winds would be the
primary severe weather threats, but an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will persist intermittently through the
remainder of the week. Isolated severe storms and locally heavy
rain will remain possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through the week.

Lee

In the hours before

Special weather statement, Jul 3, 3:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
301 PM CDT Wed Jul 3 2019

IAZ035>038-045>049-057>061-070>073-032215-
Webster-Hamilton-Hardin-Grundy-Carroll-Greene-Boone-Story-
Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-
Warren-
Including the cities of Fort Dodge, Webster City, Iowa Falls,
Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg,
Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira,
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel,
Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair,
Fontanelle, Winterset, Earlham, Indianola, Norwalk, and Carlisle
301 PM CDT Wed Jul 3 2019

...Strong Thunderstorms Possible over Central Iowa into the Early
Evening Hours...

Strong to severe thunderstorms have developed over west central
Iowa this afternoon and are expected to slowly move eastward
across the heart of Iowa into the early evening hours. Some of the
stronger storms may produce wind gusts to 50 mph or more as well
as hail.

Locally heavy rains are expected as well which may produce
rainfall rates of one to two inches per hour over small areas.
This may lead to low visibilities, ponding water on roads and
rapid rises in small streams and creeks.

People planning or participating in outdoor activities should
monitor weather conditions closely and be prepared to seek shelter
if threatening weather approaches.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:19 PM CDTSpecial Weather StatementDMXWebster56 min
Jul 2, 8:31 PM CDTFlash Flood WarningDMXWebster3 hr
Jul 3, 1:25 PM CDTRiver Flood WarningDMXEmmet69 hr
Jul 3, 2:11 PM CDTFlash Flood WatchDMXAudubon, Boone, Calhoun, Carroll, Crawford, Dallas and 11 more7 hr
Jul 3, 2:32 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene28 min
Jul 3, 2:36 PM CDTSevere Thunderstorm WarningDMXAudubon24 min
Jul 3, 3:09 PM CDTSevere Thunderstorm WarningDMXBoone, Greene36 min
Jul 3, 3:39 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk36 min
Jul 3, 4:01 PM CDTFlash Flood WarningDMXBoone, Story6 hr
Jul 3, 5:31 PM CDTSevere Thunderstorm WarningDMXHancock22 min
Jul 3, 6:21 PM CDTSevere Thunderstorm WarningDMXTaylor24 min

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.